September 10, 2002
Blood Tests and Insulin Injections
Question from Grandville, Michigan, USA:
I have been on insulin for six months, and for approximately a month now, I've been experiencing a constant low level pain in my abdomen at the area of injection. It is particularly painful to the touch and only on the right side from the navel to the far side. My doctor offers no explanation, and my diabetes adviser said I could reuse a needle up to four times.
It is true that people reuse their insulin syringes. However, it is not ideal. The syringes have a needle that is coated with a lubricant that allows the needle to move through the skin with a minimum or resistance. Each successive injection removes some of this covering.
As for the pain, I am not sure what it is. Some individuals with neuropathy may have a form that causes pain over a dermatome (band of skin) innervated by a specific level of the peripheral nervous system.